Alert archive / Kansas / Wind Advisories in 2006
Wind Advisory 17, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Sep 21, 2006, 7:04 PM CDT for 5 counties in Kansas. It was in force for 116 min.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2006, 7:04 PM CDT (00:04 UTC)
- Expired
- Sep 21, 2006, 9:00 PM CDT
- In force
- 116 min
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 981 m²/s²
- 0-3 km storm-relative helicity
- 1228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 220004 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 704 PM CDT THU SEP 21 2006 KSZ054>056-058-059-220200- /O.EXP.KTOP.WI.Y.0016.000000T0000Z-060922T0000Z/ /O.NEW.KTOP.WI.Y.0017.060922T0004Z-060922T0200Z/ LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...EMPORIA...OTTAWA 704 PM CDT THU SEP 21 2006 ...WIND ADVISORY HAS EXPIRED... ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE WIND ADVISORY HAS BEEN EXTENDED UNTIL 9 PM FOR EAST CENTRAL KANSAS. A STRONG PRESSURE GRADIENT WILL KEEP SUSTAINED WINDS UP AROUND 30 MPH WITH GUSTS AROUND 40 MPH. THE WINDS SHOULD WEAKEN THIS EVENING WITH WINDS FALLING BELOW 30 MPH BY 9 PM. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE CAUTION WHILE DRIVING. WINDS WILL TEND TO SHIFT OUT OF THE WEST AS THE EVENING PROGRESSES. $$ KSZ034>038-220115- /O.EXP.KTOP.WI.Y.0016.000000T0000Z-060922T0000Z/ OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY 704 PM CDT THU SEP 21 2006 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS HAVE DECREASED ACROSS THE AREA AND SHOULD CONTINUE TO WEAKEN. THEREFORE THE WINDS ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$
1 follow-up statement
000 WWUS73 KTOP 220137 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 837 PM CDT THU SEP 21 2006 KSZ054>056-058-059-220245- /O.EXP.KTOP.WI.Y.0017.000000T0000Z-060922T0200Z/ LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...EMPORIA...OTTAWA 837 PM CDT THU SEP 21 2006 ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... WINDS HAVE GRADUALLY SUBSIDED THIS EVENING...AND SHOULD CONTINUE TO DECREASE THROUGH THE NIGHT. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 PM. $$ WOLTERS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Sep 21, 4:15 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Sep 21, 4:15 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT THU SEP 21 2006 .DISCUSSION... LATEST WATER VAPOR LOOP SHOWS VIGOROUS UPPER SYSTEM OVER WESTERN KANSAS WITH DRY PUNCH EXTENDING ON THE EAST SIDE OF THE SYSTEM ACROSS CENTRAL KANSAS AT 20Z. SURFACE LOW WITH ASSOCIATED DRYLINE WAS EAST OF DDC WITH MOISTURE TONGUE ACROSS EASTERN KANSAS. GIVEN STRONG DYNAMICS...SHEAR AND INSTABILITY ACROSS CENTRAL KANSAS WILL KEEP SEVERE THREAT ACROSS WESTERN AND SOUTHERN COUNTIES OF THE CWA. AREAS FURTHER NORTHEAST HAVE SEEN SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE DAY. EXPECT LINE OF THUNDERSTORMS TO CONTINUE TO FIRE ALONG DRY PUNCH THROUGH THE LATE AFTERNOON AND EVENING AND MOVE ACROSS THE CWA THIS EVENING. FOR WINDS THE GRADIENT WILL SLIGHTLY WEAKEN THIS EVENING AND ALONG WITH THE LOSS OF HEATING WINDS SHOULD DECREASE BELOW ADVISORY CRITERIA AFTER 00Z...THUS WILL LET THE WINDS ADVISORY END AT 7 PM. THE UPPER TROUGH AXIS MOVES EAST OF THE CWA IN THE 06 TO 09Z TIME FRAME TONIGHT AND WILL TAPER OFF THUNDER THREAT AFTER MIDNIGHT. ON FRIDAY THE PLACEMENT OF THE SURFACE FRONT WITH THE GFS AND NAM SUGGESTING IT WILL EXTEND ALONG AND NORTH OF THE TURNPIKE IN THE AFTERNOON. MOISTURE CONVERGENCE ALONG THE BOUNDARY WITH MUCAPE IN THE 2000 J/KG RANGE. UPPER ENERGY WILL EJECT EAST INTO NORTHEAST KANSAS IN THE AFTERNOON AND WILL INCREASE POPS INTO THE CHANGE RANGE IN THE AFTERNOON HOURS. A DRY PUNCH IS FORECAST TO MOVE INTO THE SOUTHWEST CWA IN THE MORNING YIELDING PARTIAL CLEARING. THIS SHOULD ALLOW TEMPERATURES TO INCREASE INTO THE UPPER 70S TO NEAR 80 SOUTH OF INTERSTATE 35. AS THE NEXT SHORTWAVE ADVANCES EASTWARD INTO THE CENTRAL PLAINS...THE LOW LEVEL FLOW WILL BACK...MORE WITH THE GFS AS OPPOSED TO THE NAM...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE CWA. ALTHOUGH MOISTURE AND INSTABILITY IS FURTHER SOUTH IT IS EXPECTED TO ADVECT NORTHWARD WITH ADDITIONAL CONVECTIVE POTENTIAL...ALTHOUGH NOT AS STRONG AS EARLIER MODELS RUNS HAD INDICATED. HAVE FAVORED THE SOUTHEAST HALF OF THE CWA FOR A BETTER CHANCE FOR THUNDERSTORMS...WITH MORE ISOLATED EXPECTED FURTHER NORTH WITH LESS INSTABILITY. AGAIN FAVORED THE MORE AGGRESSIVE GFS MODEL ON QPF. AS LOW LEVEL FLOW BECOMES MORE NORTHWEST BY SATURDAY MORNING. ALTHOUGH UPPER TROUGH PULLS EAST ACROSS THE CWA...INSTABILITY CONTINUES TO DECREASE...SO WILL MENTION MAINLY A CHANCE FOR SHOWERS AND A SLIGHT CHANCE FOR THUNDERSTORMS. AS UPPER TROUGH PULLS AWAY INTO SUNDAY MORNING...WILL CONTINUE WITH A DRY FORECAST SATURDAY NIGHT THROUGH SUNDAY. BIGGEST COOLDOWN IN TEMPS TO OCCUR ON SUNDAY WITH HIGHS IN THE UPPER 60S NORTH TO AROUND 70 SOUTHERN CWA. HIGHS ON MONDAY WITH THEN REBOUND BACK INTO THE MIDDLE 70S AS 850 TEMPS RISE 2 TO 4 DEGREES C AS HEIGHTS RISE AND LOW LEVEL FLOW BECOMES MORE WESTERLY. THIS FLOW WILL CONTINUE THROUGH TUESDAY SO HIGHS INCREASE INTO THE UPPER 70S TO AROUND 80 DEGREES WITH MOSTLY SUNNY SKIES. NEXT FRONT TO ARRIVE TUESDAY NIGHT...BUT MOISTURE APPEARS LIMITED. WILL KEEP CWA DRY WITH THE FRONTAL PASSAGE AND COOLED WEDNESDAYS HIGHS DOWN INTO THE LOWER 70S TO MIDDLE 70S NORTH WITH MIDDLE 70S THE THE RULE ON THURSDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...CONTINUE WIND ADVISORY UNTIL 7 PM THIS EVENING FOR AREAS GENERALLY SOUTH OF INTERSTATE 70... KSZ034>038-054>056-058-059 &&
Hazardous weather outlook, Sep 21, 3:39 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT THU SEP 21 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-222045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 339 PM CDT THU SEP 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS INTO THE EARLY EVENING...THEN ACROSS THE REST OF THE AREA THIS EVENING. THE STORMS WILL GRADUALLY DIMINISH IN COVERAGE AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING. A WIND ADVISORY HAS BEEN POSTED FOR AREAS GENERALLY SOUTH OF INTERSTATE 70 UNTIL 7 PM THIS EVENING. SOUTH TO SOUTHEAST WINDS OF 30 MPH WITH GUSTS TO UP TO 45 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT...MAINLY AFTER MIDNIGHT WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. SOME OF THE STRONGER THUNDERSTORMS FRIDAY NIGHT COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS THIS EVENING.
In the hours before
Local storm report, Sep 21, 4:25 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT THU SEP 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM NON-TSTM WND DMG 5 SW TOPEKA 39.00N 95.74W
09/21/2006 SHAWNEE KS NWS EMPLOYEE
ONE FOOT DIAMETER TREE BLOWN OVER.
&&
BNLocal storm report, Sep 21, 4:49 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT THU SEP 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 2 W CULVER 38.97N 97.80W
09/21/2006 OTTAWA KS TRAINED SPOTTER
SEVERAL SPOTTERS REPORTED TORNADO.
&&
BNLocal storm report, Sep 21, 5:16 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT THU SEP 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FUNNEL CLOUD 8 SSW JAMESTOWN 39.49N 97.92W
09/21/2006 CLOUD KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED FUNNEL DISSAPATED.
&&
BNLocal storm report, Sep 21, 5:26 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT THU SEP 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM FUNNEL CLOUD 3 N MINNEAPOLIS 39.17N 97.71W
09/21/2006 OTTAWA KS LAW ENFORCEMENT
NEAR INTERSECTION OF 120TH ROAD AND OXBOW.
&&
BNSpecial weather statement, Sep 21, 6:20 PM CDT, 44 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 620 PM CDT THU SEP 21 2006 KSZ008-020-220000- CLOUD-REPUBLIC- 620 PM CDT THU SEP 21 2006 THROUGH 700 PM CDT...SCATTERED THUNDERSTORMS WILL MOVE NORTH AT 40 MPH ACROSS PORTIONS OF REPUBLIC AND CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE AURORA...JAMESTOWN...CONCORDIA...NORWAY...COURTLAND... AGENDA...SCANDIA...CUBA AND BELLEVILLE. VERY HEAVY RAINFALL AND STRONG GUSTY WINDS ARE ALSO POSSIBLE WITH THESE STORMS.
Local storm report, Sep 21, 6:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT THU SEP 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM FUNNEL CLOUD 8 E MANCHESTER 39.09N 97.18W
09/21/2006 DICKINSON KS TRAINED SPOTTER
&&
BNNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.